Alert archive / New York / Coastal Flood Statements in 2012
Coastal Flood Statement 15, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Jul 5, 2012, 3:38 PM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Jul 5, 2012, 9:00 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2012, 3:38 PM EDT (19:38 UTC)
- In effect from
- Jul 5, 2012, 9:00 PM EDT
- Expired
- Jul 6, 2012, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
744 WHUS41 KOKX 051938 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 338 PM EDT THU JUL 5 2012 ...ISOLATED MINOR COASTAL FLOODING TONIGHT... NYZ075-178-179-060300- /O.CAN.KOKX.CF.S.0014.120707T0100Z-120707T0400Z/ /O.NEW.KOKX.CF.S.0015.120706T0100Z-120706T0400Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 338 PM EDT THU JUL 5 2012 ...MINOR COASTAL FLOODING POSSIBLE TONIGHT... * LOCATIONS...SOUTH SHORE OF WESTERN LONG ISLAND. * TIDAL DEPARTURES...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDES. * TIMING...DURING HIGH TIDE BETWEEN 9 AND 11 PM. * IMPACTS...WATER LEVELS WILL BE NEAR THE LEVEL OF MINOR COASTAL FLOODING TONIGHT DURING HIGH TIDE. $$
2 follow-up statements
438 WHUS41 KOKX 052250 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 650 PM EDT THU JUL 5 2012 ...ISOLATED MINOR COASTAL FLOODING TONIGHT... NYZ075-178-179-060400- /O.CON.KOKX.CF.S.0015.120706T0100Z-120706T0400Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 650 PM EDT THU JUL 5 2012 ...MINOR COASTAL FLOODING POSSIBLE TONIGHT... * LOCATIONS...SOUTH SHORE OF WESTERN LONG ISLAND. * TIDAL DEPARTURES...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDES. * TIMING...DURING HIGH TIDE BETWEEN 9 AND 11 PM. * IMPACTS...WATER LEVELS WILL BE NEAR THE LEVEL OF MINOR COASTAL FLOODING TONIGHT DURING HIGH TIDE. $$
556 WHUS41 KOKX 060409 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1209 AM EDT FRI JUL 6 2012 NYZ075-178-179-060515- /O.EXP.KOKX.CF.S.0015.000000T0000Z-120706T0400Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 1209 AM EDT FRI JUL 6 2012 ...THE THREAT FOR MINOR COASTAL FLOODING HAS ENDED... THE TIME FOR HIGH TIDE HAS PASSED...AND TIDAL LEVELS WILL CONTINUE TO SUBSIDE. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jul 5, 1:53 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 5, 1:53 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
153 PM EDT THU JUL 5 2012
.SYNOPSIS...
WEAK HIGH PRESSURE BUILDS IN THROUGH TONIGHT AND SHIFTS OFFSHORE
FRIDAY AFTERNOON. A COLD FRONT WILL APPROACH FROM THE NORTH ON
SATURDAY AND MOVE THROUGH SATURDAY NIGHT. THE FRONT WILL STALL
THROUGH THE MID ATLANTIC STATES THROUGH EARLY NEXT WEEK WITH HIGH
PRESSURE TO ITS NORTH. THE FRONT WILL GRADUALLY LIFT BACK TO THE
NORTH DURING THE LATTER PART OF THE WEEK...WITH UNSETTLED WEATHER
POTENTIALLY AFFECTING THE AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST ON TRACK FOR THE AFTERNOON. MINOR ADJUSTMENTS TO REFLECT
CURRENT OBS.
HIGH PRESSURE WILL BUILD IN FROM SOUTHEAST CANADA AND
SLIGHTLY WEAKEN THROUGH THE DAY. MEANWHILE...A PARENT LOW PRESSURE
AREA ASSOCIATED WITH THE COLD FRONT WILL BE SLIGHTLY WEAKENING AS
WELL AS IT MOVES TO THE SOUTHEAST OF NOVA SCOTIA.
AN INCREASING NW FLOW WILL ALLOW FOR DRYING IN THE LOW LEVELS AS
DEWPOINTS LOWER THROUGH THE DAY AND STABLE CONDITIONS ALOFT WITH
DRYING IN THE UPPER LEVELS AS WELL. DEWPOINTS WILL BE MIXING OUT
THIS AFTERNOON INTO THE UPPER 50S NEAR WESTERN PORTIONS OF THE
FORECAST REGION TO LOWER 60S FOR THE REMAINDER OF THE FORECAST
REGION. IN THE LAST NORTHERLY FLOW EVENT...MET GUIDANCE VERIFIED
QUITE WELL COMPARED TO MAV AND LAV DEWPOINTS. THEREFORE...MET
GUIDANCE WAS FOLLOWED FOR DEWPOINTS AS WELL AS TEMPS AS THEY SHOW
THE DOWNSLOPE EFFECT WITH THE COASTAL SITES BEING WARMER TODAY.
WITH MIXING UP TO AROUND 850 MB EXPECTED AND 850 MB TEMPS A DEGREE
COOLER THAN ON WEDNESDAY...HIGHS ARE FORECAST TO ALSO BE A DEGREE
LESS FOR THE CLIMATOLOGICALLY WARMER LOCATIONS AND IN THE
INTERIOR. HOWEVER...AT THE COAST NORTHERLY FLOW WILL PROVIDE A
GREATER DOWNSLOPE OF THERMODYNAMIC WARMING AND HENCE HIGH TEMPS
WILL BE A FEW DEGREES WARMER THAN MAX TEMPS ON WEDNESDAY. VERTICAL
MIXING FOR EASTERN LOCATIONS EXPECTED TO BE A LITTLE LESS...UP TO
AROUND 875 MB. OVERALL...HIGHS IN THE UPPER 80S TO LOWER 90S ARE
FORECAST. WITH DEWPOINTS EXPECTED TO FALL INTO THE UPPER 50S THIS
AFTERNOON...HEAT INDICES ARE EXPECTED TO BE AT MOST IN THE LOWER
90S SO THIS WILL FALL SHORT OF ADVISORY CRITERIA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
FOR TONIGHT...UPPER LEVEL LOW CLOSES OFF SOUTHEAST OF NOVA SCOTIA
WEAKENS AND SLIGHTLY SHIFTS EAST WITH A SHORTWAVE PUSHING MOSTLY TO
THE SOUTHWEST OF THE FORECAST REGION. AT THE SURFACE...A SOUTHWEST
TO NORTHEAST RIDGE OF HIGH PRESSURE WILL STRENGTHEN SLIGHTLY AND
BUILD INTO THE REGION. MOSTLY CLEAR SKIES WITH LIGHT WINDS WILL LEAD
TO GOOD RADIATIONAL COOLING AT THE OUTLYING INTERIOR REGIONS. PATCHY
FOG WILL PROBABLY BE SEEN AT THESE LOCATIONS AS WELL.
FOR FRIDAY...LONGWAVE RIDGE STARTS TO BUILD IN FROM THE WEST. HIGH
PRESSURE AT SURFACE WILL MOVE ACROSS AND EAST OF THE REGION BY
DAYS END. A MORE SOUTHWESTERLY FLOW WILL BOOST TEMPERATURES MORE
ACROSS THE INTERIOR BUT WILL ALLOW FOR A GREATER MARITIME
INFLUENCE AT THE COAST. HIGHS WILL BE SIMILAR TO THURSDAY FOR
INTERIOR AREAS AND SLIGHTLY HIGHER AND SLIGHTLY COOLER FOR THE
COASTLINE. DEWPOINTS WILL BE RISING TOWARDS THE END OF THE DAY
ESPECIALLY WITH THE SYNOPTIC AND SEA BREEZE GETTING SUPER IMPOSED
AND THEREBY ADDING TO THE WINDS AND THEREFORE THE SEA BREEZE
ENHANCEMENT ALONG THE COASTLINE.
DRY WEATHER IS EXPECTED THROUGH THIS FORECAST PERIOD WITH DRY NW
FLOW ALOFT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CUTOFF LOW OVER CENTRAL QUEBEC AND STRONG RIDGE WITH OPPRESSIVE HEAT
IN THE MIDWEST AND PLAINS WILL ALLOW FOR A NW FLOW ALOFT ACROSS THE
NORTHEAST US TO START. A BLOCKING PATTERN DEVELOPS IN THE NORTHERN
BRANCH OF THE JET STREAM WITH DOWNSTREAM RIDGING OVER THE NORTHERN
ATLANTIC. THIS WILL RESULT IN AN AMPLIFYING PATTERN DEVELOPING OVER
NOAM WITH A LONGWAVE TROUGH OVER THE EAST AND RIDGING SHIFTING TO
THE WEST AS ANOTHER CUTOFF SPINS IN THE GULF OF ALASKA.
VERY HOT AND HUMID WEATHER EXPECTED ON SAT AS H85 TEMPS RISE TO
21-23C. MIXING AT OR SLIGHTLY ABOVE THIS LEVEL...WILL YIELD HIGHS IN
THE 90S ACROSS MUCH OF THE AREA. TEMPS NEAR 100 DEGREES ARE FORECAST
FOR NYC AND MOST OF NE NJ AND LOWER TO MID 90S ACROSS INLAND AND
COASTAL LOCATIONS. THESE TEMPS WILL BE HIGHLY DEPENDENT ON THE
AMOUNT CLOUD COVER THAT DEVELOPS AS A RESULT OF CONVERGENCE ALONG
A PRE-FRONTAL TROUGH AND AN APPROACHING COLD FRONT. MOISTURE
POOLING MAY ALSO YIELD SLIGHTLY HIGHER DEWPOINTS...BUT SOUNDINGS
ARE INDICATING DRIER AIR AT THE TOP OF THE MIXED LAYER WHICH COULD
PUT A DAMPER ON THIS. CURRENTLY HAVE SOLID HEAT ADVSY CONDS IN
NYC/NJ AND AM A FEW DEGREES SHY OF EXCESSIVE HEAT WARNING. HAVE
MODERATE TO HIGH CONFIDENCE OF REACHING ADVSY...BUT LOW CONFIDENCE
OF REACHING EXCESSIVE HEAT WARNING DUE TO THE AFOREMENTIONED
REASONS.
HAVE MAINTAINED LOW CHC POPS FOR THE AFTN EVE HOURS SAT AHEAD OF
COLD FRONT AS MODELS ARE STILL INDICATING A CAP AROUND H8...BUT
ANYTHING THAT IS ABLE TO DEVELOP COULD BE SEVERE. SPC HAS THE ENTIRE
AREA IN A SLIGHT RISK OF SEVERE WEATHER ON SAT.
FRONT PUSHES S OF THE AREA BY SUN MORNING WITH SFC HIGH PRES
BUILDING IN ITS WAKE. EXPECT TEMPS TO GRADUALLY RETURN TO
SEASONAL AVGS EARLY NEXT WEEK AS LONGWAVE TROUGHING BECOMES
ESTABLISHED OVER THE EASTERN THIRD OF THE NATION. HAVE KEPT THE
REMAINDER OF THE PERIOD DRY DUE TO THE UNCERTAINTY OF VORTS MOVING
THROUGH THE UPPER FLOW AND PROGRESSION OF FRONTAL BOUNDARY
ADVANCING BACK TO THE NORTH FROM THE MID ATLANTIC.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR AS WEAK HIGH PRESSURE BUILDS INTO THE REGION FROM THE EASTERN
GREAT LAKES WITH A LIGHT NNW FLOW AT THE SURFACE THIS AFTN. WEAK SEA
BREEZES RESULT IN WIND SHIFTS AT THE COASTAL TERMINALS MID TO LATE AFTN.
VFR WX CONTINUES FOR FRIDAY WITH LIGHT SW FLOW AND MORE CLASSICAL
SEA BREEZES AT THE COASTAL TERMINALS.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: CONFIDENCE INCREASING ON SE WIND DIRECTION
FROM SEA BREEZE THIS AFTERNOON...THOUGH SPEEDS GENERALLY LESS
THAN 10 KT. ONSET LIKELY BEFORE 20Z.
KLGA FCSTER COMMENTS: WIND DIRECTIONS ARE HIGHLY VARIABLE AS OF
17Z...BUT MODERATE CONFIDENCE IN SOUND SEA BREEZE WITH NE
DIRECTION THROUGH THE AFTN. ATLANTIC SEA BREEZE AT 23-00Z COULD SHIFT
FLOW MORE SE - CONFIDENCE TOO LOW TO INCLUDE IN FCST AT THIS TIME.
KEWR FCSTER COMMENTS: WINDS GUSTS BECOMING MORE OCCASIONAL ON
ASOS/ATIS. ITWS WILL NOT REPORT THESE LOW END GUSTS. MODERATE
CONFIDENCE IN THE SE SEA BREEZE TOWARDS 00Z.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.
KTEB FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.
KHPN FCSTER COMMENTS: NO TACTICAL AMENDMENTS SCHEDULED. NO
UNSCHEDULED STRATEGIC AMENDMENTS EXPECTED.
KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED...THOUGH
SEA BREEZE WITH SE DIRECTION IS POSSIBLE AFT 22Z...NOT IN FCST AT
THIS TIME.
OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.FRI AFTN-SAT...VFR.
.SAT NGT-SUN...SCATTERED SHRA/TSRA.
.MON-TUE...VFR.
&&
.MARINE...
SUB SCA CONDITIONS EXPECTED THROUGH THE PERIOD WITH A WEAK
PRESSURE GRADIENT IN PLACE. UNDERCUT WAVEWATCH GUIDANCE BY 1 TO 2
FT TONIGHT INTO THU MORNING BASED ON CURRENT VALUES AT BUOYS AND
THOSE UPSTREAM.
&&
.HYDROLOGY...
NO HYDROLOGIC ISSUES EXPECTED THROUGH FRIDAY WITH DRY WEATHER
EXPECTED. HEAVY RAIN IS POSSIBLE IN SCT CONVECTION SAT AFTN/EVE.
THIS MAY LEAD TO URBAN AND SMALL STREAM FLOODING...BUT CONFIDENCE
IS LOW ATTM.
&&
.TIDES/COASTAL FLOODING...
REVIEWING THE PAST HIGH TIDE CYCLE...SOME LOCATIONS REACHED AROUND
THE BENCHMARK OF MINOR COASTAL FLOODING. FOR HIGH TIDE
TONIGHT...STILL ASTRONOMICALLY HIGH AND WITH THE NORTHERLY FLOW
ANY SPOTTY MINOR COASTAL FLOODING SHOULD BE LIMITED TO THE BACK
BAYS ALONG WESTERN LONG ISLAND SOUTH SHORES INCLUDING THE
ROCKAWAYS AND FREEPORT. THIS IS ALSO TAKING INTO ACCOUNT NEGATIVE
BIAS WITH STEVENS INSTITUTE FOR WATER LEVEL FORECASTS. A COASTAL
FLOOD STATEMENT HAS BEEN ISSUED FOR THESE AREAS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...24/JM
NEAR TERM...JM/SEARS
SHORT TERM...JM
LONG TERM...24
AVIATION...JST
MARINE...24/JM
HYDROLOGY...24/JM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 5, 10:44 AM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1044 AM EDT THU JUL 5 2012 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-061445- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 1044 AM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT WILL APPROACH THE AREA ON SATURDAY. THE POTENTIAL EXISTS FOR STRONG TO SEVERE THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND LARGE HAIL IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:43 PM EDT | Special Weather Statement | OKX | Putnam | 47 min |
| Jul 4, 8:57 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 33 min |
| Jul 4, 9:30 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 30 min |
| Jul 4, 10:01 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 29 min |
| Jul 4, 10:04 PM EDT | Special Marine Warning | OKX | 26 min | |
| Jul 4, 10:30 PM EDT | Special Weather Statement | OKX | Nassau | 45 min |
| Jul 4, 10:33 PM EDT | Special Weather Statement | OKX | Suffolk | 27 min |
| Jul 4, 10:38 PM EDT | Special Marine Warning | OKX | 40 min | |
| Jul 4, 11:16 PM EDT | Special Marine Warning | OKX | 59 min | |
| Jul 4, 11:17 PM EDT | Special Weather Statement | OKX | Suffolk | 28 min |
| Jul 5, 4:05 AM EDT | Coastal Flood Statement | OKX | Kings, Nassau, Queens | 12 hr |
Nearby
Coastal Flood Statements in New York, 2012Every coastal flood statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.